PhotoImodium is a popular over-the-counter treatment for diarrhea but it's increasingly being used by opioid-addicted consumers trying to self-treat their withdrawal symptoms. The results can be fatal.

Two case studies in Annals of Emergency Medicine tell of patients who overdosed on imodium -- also known as loperamide. Although both were treated by emergency medical crews with cardiac life support and naloxone, both died.

"Loperamide's accessibility, low cost, over-the-counter legal status and lack of social stigma all contribute to its potential for abuse," said lead study author William Eggleston, PharmD, of the Upstate New York Poison Center, in Syracuse, New York. "People looking for either self-treatment of withdrawal symptoms or euphoria are overdosing on loperamide with sometimes deadly consequences. Loperamide is safe in therapeutic doses but extremely dangerous in high doses."

Dangerous euphoria

Postings on web forums about loperamide increased tenfold between 2010 and 2011, according to the journal articles, with most of the postings discussing the use of loperamide to treat opioid withdrawal symptoms. Some of the postings also discussed the euphoria imodium induces in some patients.

The Upstate New York Poison Center experienced a seven-fold increase in calls related to loperamide abuse or misuse from 2011 through 2015, which is consistent with national poison data that reported a 71% increase in calls related to intentional loperamide exposure from 2011 through 2014.

"Our nation's growing population of opioid-addicted patients is seeking alternative drug sources with prescription opioid medication abuse being limited by new legislation and regulations," said Eggleston. "Health care providers must be aware of increasing loperamide abuse and its under recognized cardiac toxicity. This is another reminder that all drugs, including those sold without a prescription, can be dangerous when not used as directed."

Share your Comments